Holiday dangers for pets, part 1
This time of year, when I hear the Christmas music and see all the festive lights, decorations and happy people, it reminds me of a magical time in my own childhood. This brief period of time in my life didn’t last that long but has left me with a positive long-lasting impression. It was a time when I didn’t have a care in the world–no job, very few responsibilities, no health concerns, and no financial insecurities or other “adult” worries. The first day that the long-anticipated “Christmas Vacation” began always felt like the absolute best time ever. All I had to do was relax, watch cartoons and holiday specials on television, and wait for the big day when I could finally open my mountain of presents, one at a time. One of my most pressing concerns at the time was that I wouldn’t have enough time off from school after Christmas to play with all the toys that I just got.
For our pets, however, this is one of the most dangerous times of the year. All the chaos, the visitors, the candy, the “people” food, the chocolate, children playing in the driveway with the garage open, and the variety of small toys can each pose their own special danger. These risks include choking hazards, pets getting let out by mistake, pets getting hassled by undisciplined children, and poisonings. Compounding the danger is the fact that during this chaotic time we’re often less vigilant in keeping track of just what our pets are up to or getting into. In the first part of this series on holiday dangers I will review certain important facts about poisoning, which is usually the most common danger.
Chocolate, rodent poisons, anti-freeze, and high doses of medication coated with a sugary, pleasant-tasting coating are all examples of things that are not only poisonous but could also taste good to dogs. Some poisons don’t even have to be eaten but are absorbed through the skin such as: certain oils, gasoline, tar, as well as certain insecticides. As if that’s not enough ways for pets to get poisoned, there is also the potential for the poisoning to unwittingly occur at the hands of the pet owner. Many cases happen when the distracted caretaker of the pet uses the wrong medication for the wrong species, for example a dog flea preventative gets put on a cat or the caretaker just uses the wrong dose of medication.
Sometimes symptoms of the poisoning occur within minutes and at other times they may take several days to show up. These symptoms may include bleeding, vomiting, salivation, seizures, drowsiness, and loss of consciousness. Poisonings are life-threatening events and will usually require immediate medical attention. If you suspect that your pet has been poisoned, immediately contact your veterinarian or poison control center. The ASPCA National Animal Poison Control Center phone number is 1-800-548-2423.
Other phone numbers that should be kept handy are the phone numbers of your pet’s veterinarian as well as your city’s human poison control center. Many human poison control centers also have information about dog and cat poisonings. If possible, check ahead of time to see what their staffing is like and whether they would be willing and able to provide poison control information to pet owners. Sometimes inducing vomiting may be useful in removing some of the toxins. At other times when vomiting can cause more harm, giving food or liquids may help dilute the toxin or delay its absorption. That delay in absorption may help just long enough to get the pet proper emergency professional help from your veterinarian.
Some important things to do right away if your pet has been poisoned:
- Stay Calm.
- Contact the Poison Control Center and/or veterinarian.
- If it’s not against your veterinarian’s recommendation, give a small meal to attempt to decrease or delay the absorption of the toxin.
- If the poison is on the skin and was not ingested, brush the coat gently if it was a powder or rinse thoroughly with cool water if it was a liquid.
- If the poison was ingested, you may induce vomiting if the poison will not cause additional harm leaving the body as it did when entering it. Before you induce vomiting make sure it is safe to do so. Acids, alkalis, oils, paint thinner, and gasoline are just some examples of products for which it would not be safe to induce vomiting.
Some Common Household Poisons:
- Acids such as bleach and drain cleaners: If taken orally, rinse the mouth with water. If the product is on the skin, rinse with water also. You may give a small piece of bread. Do not induce vomiting.
- Alkalis such ammonia and laundry detergent: If swallowed, pet may be pawing at the mouth and be in pain. Rinse the mouth with room temperature water. Do not induce vomiting. It is okay to give a small piece of bread. If the product is on the skin, rinse with cool water for a good amount of time to continue diluting it and minimize injury.
- Antifreeze: Pet may appear intoxicated, vomit, be extremely thirsty, and have seizures. It is okay to induce vomiting and give activated charcoal to decrease the quantity of product getting into circulation and into the pet’s system.
- Chocolate: Vomiting, muscle tremors, seizures, hyperactivity, and drooling may be seen. It is okay to induce vomiting to reduce the amount absorbed from the intestines.
- Flea Medication: Twitches, seizures, hyperactivity, depression, and diarrhea are commonly seen. If the product is ingested by mouth it may be beneficial to induce vomiting in many of those cases. Activated charcoal may also be given to help absorb or bind some of the chemical.
- Baits such as those containing warfarin, strychnine, and arsenic: Symptoms may include bleeding from the body, garlic smelling breath, seizures, and depression. Induce vomiting and give activated charcoal if available.
- Pain Medications such as acetaminophen, aspirin: Pet may appear drunk, staggering. For cats, if acetaminophen (Tylenol) is the cause of the poisoning, gums may appear blue and the cat may begin to experience difficulty breathing. Induce vomiting and give activated charcoal.
- Petroleum Products such as motor oil, gas, pain thinner, lighter fluid, and turpentine: Do not induce vomiting because the pet may aspirate the medication resulting in additional problems. It is okay to give a piece of bread for these.
In all of these cases, this advice does not replace the essential advice and care your pet would get from a veterinarian who should be contacted immediately in case of suspected poisoning.
Many plants in the home and out in the yard are also poisonous. Mistletoe, poinsettia, holly, azalea, daffodil, tulip, foxglove, lily, rhubarb, and pits from many common fruits such as peaches, apples, and apricots can all be poisonous. If you are unsure whether or not something is poisonous, or of the dose required to cause harm, please call your veterinarian or poison control center. For example, if my dog Daisy who is 50 pounds ate a few seeds of an apple I might not induce vomiting, but if I came home from work one day and found out that Daisy had eaten the whole big bag of apples- seeds and all- I would go ahead and make her vomit out in the yard as a precaution.
How to induce vomiting in your dog or cat:
If the pet has eaten something he or she shouldn’t have and there is real potential for poisoning to occur (such as medication, certain plants, flea medication, rat poison) it is possible to induce vomiting by giving about 1 teaspoonful (5ml) of hydrogen peroxide 3% (the regular kind from the pharmacy) for each 10 pounds of body weight. For example, if your dog is 60 pounds the dose would be 30ml or about 1 ounce. If vomiting still does not occur, you may repeat this one time. If your dog or cat still does not vomit or you’re not sure if the substance is even poisonous, please call the veterinarian and get the proper advice and care. Your veterinarian can guide you in the right direction or have you come in if the situation requires it. Veterinarians have powerful medications to induce vomiting that you would not have around the house.
Many ingested poisons can also have a bad effect on the kidneys and the liver of the pet. Your veterinarian can do blood tests and evaluate each situation individually to decide on the proper course of action. If, for example, the liver has been compromised for whatever reason, an over-the-counter medication called Denosyl increases glutathione levels, an important antioxidant that protects the liver cells from dangerous toxins. This medication is best given on an empty stomach and can be started a few days after the suspected poison has been ingested.
If you are unsure of the dose of this or any medications, or have any other pet medication related questions, please call your 1800PetMeds pharmacist who will be more than happy to help you.